Geometry & Topology

The field of definition of affine invariant submanifolds of the moduli space of abelian differentials

Alex Wright

Full-text: Open access

Abstract

The field of definition of an affine invariant submanifold is the smallest subfield of such that can be defined in local period coordinates by linear equations with coefficients in this field. We show that the field of definition is equal to the intersection of the holonomy fields of translation surfaces in , and is a real number field of degree at most the genus.

We show that the projection of the tangent bundle of to absolute cohomology H1 is simple, and give a direct sum decomposition of H1 analogous to that given by Möller in the case of Teichmüller curves.

Applications include explicit full measure sets of translation surfaces whose orbit closures are as large as possible, and evidence for finiteness of algebraically primitive Teichmüller curves.

The proofs use recent results of Avila, Eskin, Mirzakhani, Mohammadi and Möller.

Article information

Source
Geom. Topol., Volume 18, Number 3 (2014), 1323-1341.

Dates
Received: 13 June 2013
Revised: 29 November 2013
Accepted: 12 January 2014
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.gt/1513732796

Digital Object Identifier
doi:10.2140/gt.2014.18.1323

Mathematical Reviews number (MathSciNet)
MR3254934

Zentralblatt MATH identifier
1320.32019

Subjects
Primary: 32G15: Moduli of Riemann surfaces, Teichmüller theory [See also 14H15, 30Fxx] 37D40: Dynamical systems of geometric origin and hyperbolicity (geodesic and horocycle flows, etc.)

Keywords
translation surface abelian differential $\mathrm{SL}(2,\mathbb{R})$–action Teichmuller dynamics

Citation

Wright, Alex. The field of definition of affine invariant submanifolds of the moduli space of abelian differentials. Geom. Topol. 18 (2014), no. 3, 1323--1341. doi:10.2140/gt.2014.18.1323. https://projecteuclid.org/euclid.gt/1513732796


Export citation

References

  • A Avila, A Eskin, M Moeller, Symplectic and isometric $\mathrm{SL}(2,\mathbb{R})$ invariant subbundles of the Hodge bundle
  • M Bainbridge, M M öller, The Deligne–Mumford compactification of the real multiplication locus and Teichmüller curves in genus $3$, Acta Math. 208 (2012) 1–92
  • K Calta, Veech surfaces and complete periodicity in genus two, J. Amer. Math. Soc. 17 (2004) 871–908
  • A Eskin, M Kontsevich, A Zorich, Sum of Lyapunov exponents of the Hodge bundle with respect to the Teichmüller geodesic flow
  • A Eskin, H Masur, Asymptotic formulas on flat surfaces, Ergodic Theory Dynam. Systems 21 (2001) 443–478
  • A Eskin, M Mirzakhani, Invariant and stationary measures for the $\mathrm{SL}(2,\mathbb{R})$ action on moduli space
  • A Eskin, M Mirzakhani, A Mohammadi, Isolation, equidistribution, and orbit closures for the $\mathrm{SL}(2,\mathbb{R})$ action on moduli space
  • A Eskin, M Mirzakhani, K Rafi, Counting closed geodesics in strata
  • A Fathi, F Laudenbach, V Poenaru (editors), Travaux de Thurston sur les surfaces, Astérisque 66–67, Soc. Math. France, Paris (1979)
  • S Filip, Semisimplicity and rigidity of the Kontsevich–Zorich cocycle
  • S Filip, Splitting mixed Hodge structures over affine invariant manifolds
  • G Forni, Deviation of ergodic averages for area-preserving flows on surfaces of higher genus, Ann. of Math. 155 (2002) 1–103
  • D Fried, Growth rate of surface homeomorphisms and flow equivalence, Ergodic Theory Dynam. Systems 5 (1985) 539–563
  • U Hamenstädt, Dynamics of the Teichmüller flow on compact invariant sets, J. Mod. Dyn. 4 (2010) 393–418
  • P Hubert, E Lanneau, M M öller, The Arnoux–Yoccoz Teichmüller disc, Geom. Funct. Anal. 18 (2009) 1988–2016
  • P Hubert, E Lanneau, M M öller, $\mathrm{GL}^+_2(\mathbb{R})$–orbit closures via topological splittings, from “Geometry of Riemann surfaces and their moduli spaces” (L Ji, S A Wolpert, S-T Yau, editors), Surv. Diff. Geom. 14, Int. Press, Somverville, MA (2009) 145–169
  • P Hubert, E Lanneau, M M öller, Completely periodic directions and orbit closures of many pseudo-Anosov Teichmüller discs in $\mathbb Q(1,1,1,1)$, Math. Ann. 353 (2012) 1–35
  • R Kenyon, J Smillie, Billiards on rational-angled triangles, Comment. Math. Helv. 75 (2000) 65–108
  • S Lang, Algebra, Addison-Wesley, Reading, MA (1965)
  • H Masur, Interval exchange transformations and measured foliations, Ann. of Math. 115 (1982) 169–200
  • H Masur, S Tabachnikov, Rational billiards and flat structures, from “Handbook of dynamical systems, Vol. 1A” (B Hasselblatt, A Katok, editors), North-Holland, Amsterdam (2002) 1015–1089
  • C Matheus, A Wright, Hodge–Teichmüller planes and finiteness results for Teichmüller curves
  • C T McMullen, Billiards and Teichmüller curves on Hilbert modular surfaces, J. Amer. Math. Soc. 16 (2003) 857–885
  • C T McMullen, Teichmüller geodesics of infinite complexity, Acta Math. 191 (2003) 191–223
  • C T McMullen, Teichmüller curves in genus two: Torsion divisors and ratios of sines, Invent. Math. 165 (2006) 651–672
  • C T McMullen, Dynamics of $\mathrm{SL}\sb 2(\mathbb R)$ over moduli space in genus two, Ann. of Math. 165 (2007) 397–456
  • M M öller, Variations of Hodge structures of a Teichmüller curve, J. Amer. Math. Soc. 19 (2006) 327–344
  • M M öller, Finiteness results for Teichmüller curves, Ann. Inst. Fourier (Grenoble) 58 (2008) 63–83
  • M M öller, Linear manifolds in the moduli space of one-forms, Duke Math. J. 144 (2008) 447–487
  • D-M Nguyen, Parallelogram decompositions and generic surfaces in $\mathbb{H}^{\mathrm{hyp}}(4)$, Geom. Topol. 15 (2011) 1707–1747
  • R C Penner, Bounds on least dilatations, Proc. Amer. Math. Soc. 113 (1991) 443–450
  • W A Veech, Gauss measures for transformations on the space of interval exchange maps, Ann. of Math. 115 (1982) 201–242
  • W A Veech, Teichmüller curves in moduli space, Eisenstein series and an application to triangular billiards, Invent. Math. 97 (1989) 553–583
  • W A Veech, Geometric realizations of hyperelliptic curves, from “Algorithms, fractals and dynamics” (Y Takahashi, editor), Plenum, New York (1995) 217–226
  • W A Veech, Siegel measures, Ann. of Math. 148 (1998) 895–944
  • A Wright, Schwarz triangle mappings and Teichmüller curves: the Veech–Ward–Bouw–Möller curves, Geom. Funct. Anal. 23 (2013) 776–809
  • A Zorich, Flat surfaces, from “Frontiers in number theory, physics, and geometry, I” (P Cartier, B Julia, P Moussa, P Vanhove, editors), Springer, Berlin (2006) 437–583